Management of an Unintentional Warfarin Overdose With Oral Vitamin K in the Outpatient Setting Prior to Elevation of the International Normalized Ratio

    loading  Checking for direct PDF access through Ovid

Abstract

Anticoagulation therapy with warfarin continues to present ongoing therapeutic dilemmas because of the complexity associated with its narrow therapeutic range. Warfarin dosing regimens can be complicated and require frequent adjustments, which presents a significant opportunity for error, especially in patients that require extensive pharmacotherapy outside of anticoagulation. This case describes a 64-year-old patient during the warfarin dose titration phase of her anticoagulation therapy that confuses the physical appearance of her tablets, resulting in a warfarin overdose. Because warfarin overdosing rarely is discovered within minutes of its occurrence, standard reversal strategies in response to an elevated international normalized ratio (INR) that would be implemented do not apply to her case. Thus, oral vitamin K was administered to prevent the anticipated international normalized ratio rise that would be predicted. This prospective outpatient intervention prevented a hospital admission and reduced the patient's hemorrhagic risk related to excessive anticoagulation.

Related Topics

    loading  Loading Related Articles